Most heroin is mixed with other substances like glucose, caffeine, sugar and paracetamol, which can cause the end product to be highly poisonous.
Accidental overdoses are also common, as it is almost impossible for users to tell the purity of the heroin they are using. Overdoses can also happen if too much heroin is injected or it’s used in combination with alcohol or other drugs.
Other long-term problems can be a result of other factors, such as the user neglecting their general health, being affected by drug impurities and contaminants, and the contraction of a blood-borne virus. Where impurities and contaminants are present in heroin this can lead to collapsed veins, tetanus, abscesses and damage to the heart, liver, lungs and brain.
Women using heroin while pregnant also face a variety of complications. These can include problems with foetal development, increased risk of miscarriage or premature birth, babies being born smaller than average (low birth weight) and the baby can be prone to illness.
When taken, heroin can pass through the placenta into the foetus, with the baby experiencing heroin withdrawal after birth. If a mother continues to use heroin while breastfeeding, the drug may be present in breast milk and negatively impact the baby’s health.
People who are physically dependent on heroin can develop a tolerance to the drug. This means more is required to get the same rush, eventually leading to a ‘dose plateau’, where no amount of the drug is enough. Users can also find that their body has become used to functioning with the drug present.
People who are psychologically dependent on heroin find that using it becomes far more important than other activities in their life. They crave the drug and will find it very difficult to stop using it, or even reduce the amount they use.
If a dependent person suddenly stops taking heroin, or drastically reduces the amount they use, they will experience withdrawal symptoms as their body readjusts to functioning without the drug. Symptoms usually appear within a few hours after the last dose, getting stronger and peaking around two to four days later.
Withdrawal symptoms usually subside after six to seven days, but some symptoms such as chronic depression, anxiety, insomnia, loss of appetite, agitation and a continued craving for heroin may last for months and even years.